Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Assume the topological group $\mathbb{R}$ acts properly on a space $X$. Does then the projection map $p:X\rightarrow \mathbb{R}\backslash X$ have local sections ? (for every $\mathbb{R}x\in \mathbb{R}\backslash X$, there is a open neighbourhood $U \subset \mathbb{R}\backslash X$) and a section of $p|_{p^{-1}(U)}:p^{-1}(U)\rightarrow U$). Are there any nice conditions for $X$, that imply the existence of local sections ?

share|improve this question
    
you mean $X/ \mathbb{R}$ right? –  Pietro Majer Nov 4 '10 at 11:17
2  
Presumably the action is a left action, so writing $\mathbb{R}$ on the left of $X$ to mean the quotient is common (and reasonable) notation. –  Sheikraisinrollbank Nov 4 '10 at 13:56
add comment

1 Answer

up vote 10 down vote accepted

Such a theorem is proved for completely regular spaces $X$ in my article:

On the Existence of Slices for Actions of Non-Compact Lie Groups, Richard S. Palais, The Annals of Mathematics, Second Series, Vol. 73, No. 2 (Mar., 1961), pp. 295-323 .

Actually, that paper considers more general groups than just $\mathbb{R}$ (any locally compact group) and for actions a little more general than proper (what I call Cartan G-Spaces). The paper is available from JSTOR. (Note that what I prove under these circumstances is the existence of a slice. But since for a proper action the isotropy group at any point is compact, for the case of $\mathbb{R}$ this means that all isotropy groups are trivial, so the action is automatically free, and a slice is a local section.)

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.